Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Milwaukee, WI

July 22, 2006Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 22, 2006, 3:45 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 3:45 PM CDT (20:45 UTC)
Expired
Jul 22, 2006, 4:35 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 222045
SVRMKX
WIC021-111-222145-
/O.NEW.KMKX.SV.W.0129.060722T2045Z-060722T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 445 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF WISCONSIN DELLS...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF PORTAGE BY 400 PM CDT...
  7 MILES EAST OF BARABOO AND 8 MILES EAST OF WEST BARABOO BY 415 PM
  CDT...
  LAKE WISCONSIN BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$
5 follow-up statements
000 
WWUS53 KMKX 222057
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT SAT JUL 22 2006

WIC021-111-222145-
/O.CON.KMKX.SV.W.0129.000000T0000Z-060722T2145Z/
COLUMBIA WI-SAUK WI-
356 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SAUK AND WESTERN COLUMBIA COUNTIES...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF PORTAGE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF PORTAGE BY 405 PM CDT...
  8 MILES EAST OF BARABOO BY 410 PM CDT...
  HARMONY GROVE...LAKE WISCONSIN...OKEE AND MERRIMAC BY 445 PM CDT...

OTHER SCATTERED THUNDERSTORMS WILL AFFECT EASTERN SAUK COUNTY EAST 
OF BARABOO THROUGH 445 PM. ANY OF THESE CAN QUICKLY BECOME SEVERE.

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$

KAPELA
000 
WWUS53 KMKX 222107
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 PM CDT SAT JUL 22 2006

WIC021-111-222145-
/O.CON.KMKX.SV.W.0129.000000T0000Z-060722T2145Z/
COLUMBIA WI-SAUK WI-
406 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN SAUK AND WESTERN COLUMBIA COUNTIES...

AT 406 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BARABOO...MOVING SOUTH AT
10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES EAST OF WEST BARABOO BY 415 PM CDT...
  2 MILES SOUTHEAST OF BARABOO BY 420 PM CDT...
  MERRIMAC...LAKE WISCONSIN...OKEE AND HARMONY GROVE BY 445 PM CDT...

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$

KAPELA
000 
WWUS53 KMKX 222117
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT SAT JUL 22 2006

WIC021-111-222145-
/O.CON.KMKX.SV.W.0129.000000T0000Z-060722T2145Z/
COLUMBIA WI-SAUK WI-
417 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN SAUK AND WESTERN COLUMBIA COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF BARABOO...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRIMAC BY 440 PM CDT...
  OKEE...LAKE WISCONSIN...HARMONY GROVE AND LODI BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$

KAPELA
000 
WWUS53 KMKX 222126
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT SAT JUL 22 2006

WIC021-111-222145-
/O.CON.KMKX.SV.W.0129.000000T0000Z-060722T2145Z/
COLUMBIA WI-SAUK WI-
425 PM CDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN SAUK AND WESTERN COLUMBIA COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF BARABOO...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE WISCONSIN...MERRIMAC...OKEE AND HARMONY GROVE BY 445 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$

KAPELA
000 
WWUS53 KMKX 222135
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 PM CDT SAT JUL 22 2006

WIC021-111-222144-
/O.CAN.KMKX.SV.W.0129.000000T0000Z-060722T2145Z/
COLUMBIA WI-SAUK WI-
434 PM CDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SAUK AND WESTERN
COLUMBIA COUNTIES IS CANCELLED...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

SCATTERED STORMS CAN BE EXPECTED FOR SAUK AND COLUMBIA COUNTIES THE 
REMAINDER OF THE AFTERNOON HOURS INTO THE EVENING HOURS. BRIEF HEAVY 
RAINS AND SMALL HAIL CAN BE EXPECTED.

LAT...LON 4364 8946 4365 8979 4331 8979 4331 8944

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT SAT JUL 22 2006

.DISCUSSION...
FORECAST FOCUS ON ACTIVE WEATHER WITH PERSISTENT WEATHER PATTERN.

IN THE SHORT TERM...ONGOING SCATTERED THUNDERSTORMS UNDER COLD
POOL OF -16C 500 MILLIBAR TEMPERATURES AIDED BY LATE ARRIVING LEFT
FRONT QUADRANT OF UPPER LEVEL JET OVER MINNESOTA TO LINGER OVER
CWA THIS EVENING. EXPECT ACTIVITY TO GRADUALLY DIMINISH AFTER
SUNSET AS AIR MASS STABILIZES.

IN THE LONG TERM...ATTENTION TURNS SUNDAY TO WEATHER SYSTEM
DESCENDING FROM SOUTH CENTRAL CANADA. NGM/GFS/WRF-NAM PROGS STILL
GENERATING INCREASING LOW LEVEL CONVERGENCE FIELD OVER CWA AS
1000/850 MILLIBAR LAYER WIND FIELD TURNS TO SOUTHWEST WITH TIME
AND DECENT WARM AIR ADVECTION MOVES INTO REGION. DESPITE PROGS
LACK OF UPPER LEVEL TRIGGER AND SOMEWHAT STABLE AIR MASS...WILL
STILL KEEP MENTION OF CHANCY AFTERNOON AND EVENING CONVECTION
SUNDAY DUE TO PROGGED LOW LEVEL FIELDS.

IN THE LONG LONG TERM...WRF-NAM/GFS PROGS MAINTAIN NORTHWEST
UPPER FLOW WITH PARADE OF SHORT WAVES. MEANWHILE A GRADUAL TURNING
OF LOW LEVEL WIND FIELDS FROM NORTHWEST TO WEST TO SOUTHWEST WITH
TIME WILL INCREASE HEAT AND MOISTURE. THUS PATTERN FORCES A
MENTION OF CHANCY PRECIPITATION VIRTUALLY UNTIL FURTHER NOTICE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TZ
Hazardous weather outlook, Jul 22, 3:05 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT SAT JUL 22 2006

WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
305 PM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN. THE MAIN
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-231100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
305 PM CDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON THROUGH
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY
AFTERNOON AND MONDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

TZ

In the hours before

Local storm report, Jul 22, 1:13 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             1 N SPRINGFIELD CORNERS 43.96N 89.50W
07/22/2006  E0.25 INCH       MARQUETTE          WI   LAW ENFORCEMENT

&&

DRH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:43 PM CDTSevere Thunderstorm WarningMKXSauk47 min
Jul 22, 3:49 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette56 min
Jul 22, 4:29 PM CDTSevere Thunderstorm WarningMKXDane21 min
Jul 22, 4:44 PM CDTSevere Thunderstorm WarningMKXLafayette28 min
Jul 22, 5:09 PM CDTSevere Thunderstorm WarningMKXRock29 min
Jul 22, 5:37 PM CDTSevere Thunderstorm WarningMKXGreen Lake38 min
Jul 22, 6:32 PM CDTSevere Thunderstorm WarningMKXMilwaukee58 min
Jul 22, 6:52 PM CDTSpecial Marine WarningMKX38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.